Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 24, NWS Riverton, WY

October 25, 2017Big Horn County, Johnson County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Oct 25, 2017, 12:38 PM MDT for Big Horn County, Johnson County, Park County, Wyoming. It took effect at Oct 26, 2017, 12:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2017, 12:38 PM MDT (18:38 UTC)
In effect from
Oct 26, 2017, 12:00 AM MDT
Expired
Oct 26, 2017, 12:00 PM MDT
In force
12 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Johnson County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 148 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3236 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS75 KRIW 251838
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1238 PM MDT Wed Oct 25 2017

...STRONG NORTH WINDS EXPECTED LATE TONIGHT INTO THURSDAY
MORNING...

.A strong cold front will blast south across the area after
midnight producing a period of very strong north wind and a brief
period of light rain changing to snow.

WYZ010-011-261000-
/O.UPG.KRIW.HW.A.0018.171026T0600Z-171026T1800Z/
/O.NEW.KRIW.HW.W.0024.171026T0600Z-171026T1800Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
1238 PM MDT Wed Oct 25 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
THURSDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from midnight tonight to noon MDT
Thursday. The High Wind Watch is no longer in effect. 

* TIMING...Very strong north winds will develop after midnight 
  and continue through Thursday morning. The peak wind period 
  will likely be between 3 am and 9 am. 

* WINDS...North wind 35 to 45 mph with gusts 60 to 65 mph.

* IMPACTS...Travellers along Interstate 25 and 90 should be 
  prepared for very strong north wind with an increased blowover 
  risk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ004-261000-
/O.UPG.KRIW.HW.A.0018.171026T0600Z-171026T1800Z/
/O.NEW.KRIW.HW.W.0024.171026T0600Z-171026T1800Z/
North Big Horn Basin-
1238 PM MDT Wed Oct 25 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
THURSDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from midnight tonight to noon MDT
Thursday. The High Wind Watch is no longer in effect. 

* TIMING...Very strong north winds will develop after midnight 
  and continue through Thursday morning. The peak wind period 
  will likely be between 3 am and 9 am. 

* WINDS...North wind 35 to 45 mph with gusts around 60 mph.

* IMPACTS...Travellers should be prepared for very strong north 
  wind with an increased blowover risk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Skrbac
3 follow-up statements
903 
WWUS75 KRIW 260605
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1205 AM MDT Thu Oct 26 2017

...STRONG NORTH WINDS EXPECTED THROUGH THIS MORNING...

.A strong cold front will blast south across the area this morning 
producing a period of very strong north wind and a brief period of
light rain changing to snow.

WYZ010-011-261800-
/O.CON.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
1205 AM MDT Thu Oct 26 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* TIMING...Very strong north winds will develop early this morning
  and continue through the rest of the morning. The peak wind 
  period will likely be between 3 am and 9 am. 

* WINDS...North wind 35 to 45 mph with gusts 60 to 65 mph.

* IMPACTS...Travellers along Interstate 25 and 90 should be 
  prepared for very strong north wind with an increased blowover 
  risk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ004-261800-
/O.CON.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/
North Big Horn Basin-
1205 AM MDT Thu Oct 26 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* TIMING...Very strong north winds will develop early this morning
  and continue through the rest of the morning. The peak wind 
  period will likely be between 3 am and 9 am. 

* WINDS...North wind 35 to 45 mph with gusts around 60 mph.

* IMPACTS...Travellers should be prepared for very strong north 
  wind with an increased blowover risk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
507 
WWUS75 KRIW 261145 AAA
NPWRIW

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Riverton WY
545 AM MDT Thu Oct 26 2017

...STRONG NORTH WINDS EXPECTED THROUGH THIS MORNING...

.Very strong north wind will continue behind a cold front this
morning. 

WYZ010-011-261800-
/O.CON.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
545 AM MDT Thu Oct 26 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* TIMING...Very strong north winds will continue through the rest
  of the morning. The peak wind period will likely be until 9 am. 

* WINDS...North wind 35 to 45 mph with gusts 60 to 65 mph.

* OBSERVED WINDS...A peak wind gust of 59 mph was recorded at the
  Buffalo Airport at 515 am.  

* IMPACTS...Travellers along Interstate 25 and 90 should be
  prepared for very strong north wind with an increased blowover
  risk. I90 between Buffalo and Gillette and I25 between Buffalo
  and Reno Road were closed to light high-profile vehicles at 535
  am.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ004-261800-
/O.CON.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/
North Big Horn Basin-
545 AM MDT Thu Oct 26 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* TIMING...Very strong north winds will continue through the rest
  of the morning. The peak wind period will likely be until 9 am. 

* WINDS...North wind 35 to 45 mph with gusts around 60 mph.

* OBSERVED WINDS...A peak wind gust of 55 mph was recorded at the
  South Big Horn County Airport in Greybull at 451 am.  

* IMPACTS...Travellers should be prepared for very strong north 
  wind with an increased blowover risk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
631 
WWUS75 KRIW 261759
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1159 AM MDT Thu Oct 26 2017

...The High Wind Warning Will Expire at Noon MDT...

.Strong winds across northern Wyoming are decreasing as a strong
cold front pushes south and out of the state. Therefore, the high
wind warning will expire at noon.

WYZ010-011-261900-
/O.EXP.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
1159 AM MDT Thu Oct 26 2017

...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY...

Earlier wind gusts of around 60 mph have decreased across Johnson
County. Midday wind speeds of of 25 to 35 mph with gusts near 50 
mph will gradually decrease this afternoon. Therefore, the high 
wind warning will expire at noon.

$$

WYZ004-261900-
/O.EXP.KRIW.HW.W.0024.000000T0000Z-171026T1800Z/
North Big Horn Basin-
1159 AM MDT Thu Oct 26 2017

...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY...

Earlier wind gusts of around 60 mph have decreased across the
northern Big Horn Basin. Midday wind speeds of of 20 to 30 mph 
with gusts near 40 mph will gradually decrease this afternoon. 
Therefore, the high wind warning will expire at noon.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 25, 12:05 PM MDT, 33 minutes earlier.

Area forecast discussion, Oct 25, 12:05 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1205 PM MDT Wed Oct 25 2017

.SHORT TERM...Today through Friday night
Issued at 131 AM MDT Wed Oct 25 2017

Imagery shows an amplified ridge/trof pattern across the CONUS
(west/east). The next upper lvl SW trof that will eventually affect
WY currently is just now coming into BC. H5 heights currently around
588dm +/- 4dm across the FA. The SFC currently aligns well with the
upper levels and seasonally strong high pressure entrenched across
the wrn CONUS. No precip falling anywhere over/near WY.

Today: Warming and drying trend in place as heights continue to rise
with the ridge. Expecting good above seasonal warming (easily
warmest day of the week). However, it will come at a price in the
form of elevated to extreme fire weather conditions for many
locations across central and southern WY as the seasonally warm and
very dry atmosphere combines with increasing west to southwest wind
in advance of tonight's and tomorrow's weather system. ATTM, it
appears that portions of Natrona and Fremont county will stand the
best chance for extreme (Red Flag) conditions of RH<=15 percent and
winds sustained/gusting >= 25 mph. Fire Weather Watch was converted
to a Warning for forecast zones 19 and 20 (Fire Weather zones 289
and 280 respectively) to support these forecast conditions this
afternoon and early evening.

Tonight night through Thursday: the upstream SW trof mentioned above
will cruise into/through the ridge, bringing much colder temps and
modest moisture along with with a rather vigorous cold front through
WY. The most brutal activity with this system will be the sharp
decreases in temperatures as the wind shifts out of the north at and
behind the cold front. Winds will gust from 25 to 55 mph at
times...highest over portions of Johnson County which may see a few
periods of high wind. Precip, both liquid or frozen, will be modest
with this very quick moving system with snow amounts < 4 inches in
the high mountains of the north (both Absarokas and Bighorns) and
generally less than 2 inches across the lowlands east of the Divide.
The higher snow amounts over the lower elevation's should occur over
Natrona county in upslope flow either south of Casper going up the
Casper mountain or perhaps in the Rattlesnake mountains and around a
convergence zone due to set-up south of the Bighorns - through the
day Thursday. However, it's a quick hitter...then gone. Thursday
night...clear/clearing and cold with lows in the teens and 20s for
most locations in the CWA. Friday/Friday night will see some modest
warming with sunny/clearing skies and relatively light wind around
the CWA. Perhaps an isolated shower will be possible, but not
terribly probable, late Friday night with the approach and passage
of a weak upper wave and associated SFC trof. Not much impact of any
kind here...if it happens at all.

.LONG TERM...Saturday through Wednesday night
Issued at 131 AM MDT Wed Oct 25 2017

Synopsis...The ridge of high pressure will begin to break down
Saturday, as a strong upper low heads toward the Upper Midwest
and an inside slider (cut off low) moves southward along the PACNW
coastline. A cold front associated with the Upper Midwest system
will move through WY Monday, as the ridge reestablishes itself
over the North Pacific. By Tuesday, the models begin to diverge
substantially. The GFS keeps dry northwest flow over the region
with a couple of minor shortwaves passing through the state, while
the ECMWF quickly drops an upper low over the Northern Rockies.
Strong winds will be possible over central and southern portions
Wednesday, ahead of a cold front that will move through Wednesday
night.

Discussion...Conditions are expected to remain dry Saturday and
Sunday. Isolated to scattered rain and snow showers will occur
Monday, as the cold front moves through the area. Rain will mainly
occur by Monday afternoon. Will stay with the GFS solution for
the rest of the forecast period for now. Models will continue to
flip- flop for the next couple of runs and will get a better
handle by then.

&&

.AVIATION...For the 18Z TAFS through 18Z Thursday afternoon
Issued at 1205 PM MDT Wed Oct 25 2017

Starting out we will see VFR conditions so the main concern for
today will be gusty winds across the forecast areas.  NAM guidance
indicates a southwest to westerly flow with gusts to 25kts in most
areas. KCPR will see the highest gusts of 35 to 40kts. Winds
should decrease for a short period in most areas Thursday after
01Z. Just after midnight a cold front will push into Northern
Wyoming moving south. This front will quickly bring temps to near
or below freezing so what may start as rain will quickly change to
snow. Precip will begin around 07Z in the area of KCOD/KWRL and
spread south starting at 11Z at the latest. The Wind River
Mountains will spare KBPI/KPNA of most if not all precip. Expect
MVFR with isolated IFR conditions with this front. Winds will also
be a concern with this front shifting the flow to the north and
increasing gusts to 35kts during passage. Precip should taper off
between 16Z to 18Z with conditions improving back to VFR
afterwards.

&&

.FIRE WEATHER...
Issued AT 131 AM MDT Wed Oct 25 2017

Fuels remain at critical levels across over Fremont, Johnson and
Natrona Counties. (Please see the Fire Weather Forecast product for
more information).

...Elevated Fire Conditions east of the Divide and across southern
Wyoming this afternoon...

...Red Flag Warning for Zones 280 and 289 this Afternoon...

Today will have seasonal temperatures dry with modest minimum RH
values ranging from the lower teens to 25 percent across the lower
elevations east of the Divide and over southern WY. Winds across
most of Wyoming will range from 15 to 25 mph in the afternoon with
gusts 30 mph or greater across portions of central and southern
Wyoming. This will in effect raise Fire Weather conditions to
elevated for most of the low land areas east of the Divide and into
the extreme category over fire zones 280 and 289. Precipitation will
be on the increase late tonight through the day Thursday before
clearing out Thursday night. Otherwise, Thursday will be below
seasonal as far as temperatures with much higher RH values ranging
from 30 percent in some western valleys to as much as 75 percent in
the mountains. Winds east of the Divide and behind a cold front will
gust anywhere from 30  to 55 mph at times with the higher wind
speeds over Johnson County through much of Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ280-289.

High Wind Watch from late tonight through Thursday morning for
WYZ004-010-011.

&&

SHORT TERM...Braun
LONG TERM...LaVoie
AVIATION...Hulme
FIRE WEATHER...Braun
Hazardous weather outlook, Oct 25, 9:53 AM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
953 AM MDT Wed Oct 25 2017

WYZ001>020-022>030-261200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
953 AM MDT Wed Oct 25 2017

...Red Flag Warning for Portions of Central and Northern Wyoming
This Afternoon and early Evening...

...High Wind Watch for the Lower Elevations of Johnson County and
the Northern Big Horn Basin late Tonight and Thursday Morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Today...Windy, warm, and dry conditions will result in elevated
to extreme fire weather conditions east of the Divide and across
southern Wyoming.

Late tonight...Turning colder with strong north winds and a
chance of snow across northern Wyoming.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Cold with strong north winds and a chance of snow for
most areas east of the Divide.

Monday...A chance of rain and snow and colder.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Oct 25, 9:47 AM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Riverton WY
947 AM MDT Wed Oct 25 2017

WYZ003-252200-
Cody Foothills-
Including the cities of Cody and Meeteetse
947 AM MDT Wed Oct 25 2017

Strong southwest winds will blow today with the strongest winds
this afternoon. Southwest winds of 25 to 35 mph will cover much of
the area with gusts of 45 to 55 mph at times, especially in the
normally windier locations. A few locales could see brief gusts
around 60 mph. The winds will decrease briefly by early this
evening before increasing out of the north after midnight as a
strong cold front blasts across the area from the north.

The Wyoming Department of Transportation advises no light trailer
traffic along highway 120 between Cody and Clark due to wind
speeds above 50 MPH. These winds may cause loss of vehicle control
or a blow over to high profile vehicles traveling empty or with a
light road. Drivers of such vehicles are advised to delay travel.

WYZ019-020-252200-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
947 AM MDT Wed Oct 25 2017

Strong southwest wind will blow across the area through the
afternoon. Southwest winds of 25 to 40 mph will be common with
gusts over 50 mph quite common. A few of the windier locations
like Outer Drive on the south side of Casper will gust around 60
mph at times. The winds will decrease tonight but then as a cold
front blasts across the area Thursday morning, strong north winds
will develop along with a period of snow. Snowfall amounts from a
skiff to 2 inches will fall across much of the area during the day
Thursday.

The Wyoming Department of Transportation advises no light trailer
traffic along state highways 20 26, 220 and Interstate 25 due to
wind speeds above 50 MPH. These winds may cause loss of vehicle
control or a blow over to high profile vehicles traveling empty or
with a light road. Drivers of such vehicles are advised to delay
travel.

Skrbac

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 9:39 AM MDTHigh Wind WatchRIWBig Horn, Johnson, Park3 hr

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.